antibiotic

INTRODUCTION

Clostridium difficile is an anaerobic, gram-positive, spore-forming, rod-shaped bacterium commonly respon­sible for hospital-acquired enteric infections. It is associated with substantial morbidity and mortality. Clostridium difficile—associated disease (CDAD) is defined as 3 or more loose, watery stools within a 24-h period that are unusual or different for the patient, without any other identifiable cause. The diagnosis may be confirmed either by a positive result on a toxin assay or by visualization of the pseudomembranes on colonoscopy. Older age, previous residence or care in an institution, debilitation, enteral tube feeding, severe underlying comorbidities, pre-existing bowel syndromes, and bowel surgery have all been reported to contribute to the development of CDAD. Certain drugs can also predispose patients to infection. Antibiotics constitute one of the most important known risk factors for CDAD because of their ability to alter the normal intestinal flora. Specifically, cephalosporins, fluoroquinolones, and clindamycin are known to increase this risk. As well, cancer chemotherapy agents can alter the normal flora, allowing overgrowth of C. difficile.

At present, there is controversy regarding the potential association between the use of proton pump inhibitors (PPIs) and enteric infections. In theory, PPIs increase gastric pH, there­by reducing gastric acidity, which in turn leads to diminished bactericidal effect. The bactericidal effect of gastric acid is most apparent at pH less than or equal to 3.0; however, some bactericidal effect is maintained at pH 4.0. There exist many reports about the bacterial overgrowth resulting from acid suppression; specifically, many observational studies reported in the past decade have focused on C. difficile infection. Organisms such as Salmonella, Campylobacter, and Shigella are established causes of infection secondary to hypochlorhydria.
Clostridium difficile exists in both vegetative and spore forms. The vegetative cells are acid-labile; however, the spores are resistant to gastric acid. The reduction in bactericidal effect with reduced stomach acidity allows for a greater quantity of both vegetative and spore forms of C. difficile to travel along the small bowel and settle in the colon, where the organism’s effects are pronounced.
levitra 20 mg

The controversy regarding PPIs and CDAD continues, despite numerous recent studies. Dial and her colleagues, who have retrospectively studied patients in both hospital and community settings, suggested a positive correlation between acid suppression and CDAD. Both case-control and cohort studies have retrospectively identified PPI use in patients with confirmed C. difficile infection. Cunningham and others15 have also demonstrated this positive association in a hospital environment. In contrast, other trials have contested this association. In a recent meta-analysis, the data from 12 studies were pooled in an attempt to determine the relationship between enteric infections and acid suppression. The authors concluded that PPIs were associated with an increase in CDAD, but there was significant heterogeneity among the studies. A cohort study and a nested case-control study not included in the meta-analysis also challenged this correlation.

The health care costs, morbidity, and mortality associated with CDAD are immense.3 As the incidence and severity of CDAD outbreaks rise, there is a need to identify new measures to prevent and treat C. difficile infection. Despite the controversy in the current literature, it was thought that any correlation between CDAD and PPI therapy could be clinically significant, given the lengthy duration of the outbreak at the study institu­tion. When this study was initiated, the authors were aware of no published studies specifically investigating the use of PPIs during an outbreak of CDAD. Thus, a retrospective case-control study was planned to determine the relationship between the use of PPIs and the development of CDAD during an outbreak. canadian pharmacy online

The primary objective was to determine whether there was an association between current use of PPIs and the outbreak of CDAD at the study institution. The secondary objectives were to determine any associations between other known risk factors— specifically past use of PPIs, use of antibiotics, diabetes mellitus, enteral feeding, cancer, history of gastrointestinal surgery, inflammatory bowel disease, and previous residence or care in an institution—and the CDAD outbreak.